New Mexico, 2014

High Wind in New Mexico, March 11, 2014

March 11, 2014 · NWS ABQ · 2 events in 2 counties and zones

An upper level trough skirted the northern border with lee side troughing at the surface. Strong northwest winds developed during the morning across the central highlands as the wave moved east and daytime heating and mixing began.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough skirted the northern border with lee side troughing at the surface. Strong northwest winds developed during the morning across the central highlands as the wave moved east and daytime heating and mixing began. Winds had already begun to pick up during the overnight hours producing some mountain wave activity along the Sangre de Cristos and suspected at the Sandia and Manzanos as well. Wind speeds peaked in the afternoon with peak gusts nearing 60 mph. The northwesterly winds gave way to a strong back door cold front during the late afternoon. The front quickly plunged southward through the eastern plains continuing the high winds through the evening. Wind speeds gradually decreased into Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 11, 4:59 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, Mar 11, 4:59 AM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT TUE MAR 11 2014

.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS ALL AREAS THROUGH 00Z WED...THEN PATCHY MVFR TO IFR
CIGS MAY DEVELOP NORTHERN MOUNTAINS AND FROM ROUGHLY A LVS TO TCC
LINE ON N AND E IN LOW CLOUDS AND SOME SHOWER ACTIVITY. MOUNTAIN
WAVE ACTIVITY THROUGH MID MORNING TO LEE OF SANGRE DE CRISTOS AND
SANDIAS WITH GUSTS AROUND 45 KTS. MAIN IMPACT AXX AND CQC AND
POSSIBLY LVS. SFC WINDS AT LOWER ELEVATIONS TO INCREASE AREAWIDE
DURING THE MORNING HOURS AND CONTINUE MUCH OF THE DAY WITH W TO NW
GUSTS AROUND 30 KTS. STRONG BACK DOOR COLD FRONT TO SURGE INTO FAR
NE NM AROUND 20Z AND REACH RTN TO CVS BY 00Z WED. VERY STRONG N TO
NE WINDS IMMEDIATELY AFTER FRONTAL PASSAGE. GUSTS WILL REACH 45
KTS ON EASTERN HIGH PLAINS AND 55 TO 60 KTS ALONG TX BORDER. AREAS
OF BLOWING DUST AND GREATLY REDUCED VSBY TO 1 MILE ALSO POSSIBLE
AFTER FRONTAL PASSAGE. STRONG WINDS ALSO POSSIBLE BELOW GAPS IN
CENTRAL MT CHAIN INTO RIO GRANDE VALLEY AFTER 03Z WED...MAINLY
FROM ABQ SOUTH.

&&

.PREV DISCUSSION...339 AM MDT TUE MAR 11 2014...
.SYNOPSIS...
AN ACTIVE WEATHER DAY IS IN STORE FOR THE LAND OF ENCHANTMENT.
STRONG NORTHWEST WINDS TODAY WILL GIVE WAY TO EVEN STRONGER WINDS
BEHIND A BACK DOOR COLD FRONT THIS EVENING. AFTER THE FRONT PUSHES
WESTWARD INTO ARIZONA WEDNESDAY MORNING...COOLER TEMPERATURES
WILL FOLLOW. A STORM SYSTEM WILL MOVE OVER NEW MEXICO THURSDAY
NIGHT AND FRIDAY...INCREASING PRECIPITATION CHANCES ACROSS MUCH OF
NORTHERN AND CENTRAL NEW MEXICO. SOME LIGHT SNOW ACCUMULATIONS
WILL EVEN BE POSSIBLE OVER THE NORTHERN AND WESTERN MOUNTAINS.
ANOTHER STORM SYSTEM MAY CLIP NORTHEAST NEW MEXICO OVER THE
WEEKEND...BUT ITS TOO EARLY TO TELL IF THIS SYSTEM WILL BRING MUCH
PRECIPITATION WITH IT.

&&

.DISCUSSION...
VERY ACTIVE DAY IN STORE. MID LEVEL WINDS HAVE ALREADY INCREASED
RESULTING IN PERIODIC MOUNTAIN WAVE ACTIVITY ACROSS THE SANGRE DE
CRISTOS AND PERHAPS THE SANDIA/MANZANOS AS WELL. GUSTS TO 48 KTS
WERE MEASURED AT KAXX OVERNIGHT...THOUGH SPEEDS HAVE COME DOWN IN
RECENT OBS. COULD SEE A FEW MORE STRONG WIND GUSTS UP THERE...
ESPECIALLY THRU 6AM...BUT THEN WINDS SHOULD LESSEN. HOWEVER...AS THE
SUN COMES UP...DAYTIME HEATING AND MIXING WILL ALLOW WINDS TO
QUICKLY INCREASE OVER THE CENTRAL HIGHLANDS. HAVE ISSUED A WIND
ADVISORY FOR KCQC AND POINTS EASTWARD THAT ARE TYPICALLY QUITE WINDY
IN NW FLOW. WOULD NOT BE SURPRISED IF KCQC NEARED HIGH WIND WARNING
CRITERIA FOR A SHORT TIME AROUND NOON...BUT THIS SHOULD MAINLY BE A
HIGH END ADVISORY EVENT FOR THE AREA.

THE BACK DOOR COLD FRONT...NOW OVER NE CO AND NEBRASKA...IS STILL ON
SCHEDULE TO PLUNGE INTO NE NM AROUND 3 PM. IT WILL THEN QUICKLY
BARREL SOUTHWARD THROUGH THE REMAINDER OF THE PLAINS THIS EVENING.
HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING AND HAVE ADDED SOME
ADVISORIES ADJACENT TO IT ACROSS THE NE AS WELL. WILL LET DAY SHIFT
DECIDE IF THEY WANT TO ADD GUADALUPE...DE BACA AND CHAVES COUNTIES
INTO A WIND ADVISORY FOR THE FRONT TONIGHT. SINCE GUADALUPE IS
ALREADY IN A WIND ADVY TODAY...DECIDED TO KEEP IT AS SIMPLE AS
POSSIBLE FOR NOW. DAY SHIFT WILL ALSO NEED TO DECIDE ON POTENTIAL
WIND ADVISORIES FOR GAP WINDS INTO THE RIO GRANDE VALLEY AS THE
FRONT PUSHES THROUGH. MET GUIDANCE HAS COME DOWN IN SPEEDS
CONSIDERABLY...BUT MAV REMAINS UP THERE.

BLOWING DUST WILL BE A POSSIBILITY TODAY WITH THE STRONG NW
WINDS...BUT MORESO TONIGHT ALONG THE TX BORDER. AS MENTIONED
YESTERDAY...WOULD NOT BE SURPRISED TO SEE A HABOOB-LIKE FEATURE
MOVING SOUTH ACROSS THE PLAINS.

IN ADDITION TO THE WIND CONCERNS...THERE ARE SOME...THOUGH
FEW...PRECIP CONCERNS.  MODELS HAVE DEFINITELY TRENDED DRIER ACROSS
THE N/NE TODAY BEHIND THE FRONT. COULD SEE AN INCH OR TWO OF SNOW
THIS EVENING...MAINLY NEAR RATON PASS AND THE SURROUNDING HIGHER
TERRAIN. OVERALL...NOT A LOT OF ACCUMULATION...BUT THE WINDS WILL
MAKE IT SEEM MUCH WORSE. BLOWING SNOW MAY SIGNIFICANTLY REDUCE
VISIBILITY AT TIMES.

AFTER THE FRONT PUSHES INTO AZ WED MORNING...BELOW NORMAL TEMPS WILL
BE ON TAP. A FEW CONVECTIVE SHOWERS MAY BE POSSIBLE ACROSS FAR
WESTERN NM WED AFTN AND EVE...BUT CHANCES APPEAR TO BE DWINDLING.

CONFIDENCE IS LOW FOR THURSDAY AND BEYOND. TIMING DIFFERS BY AT
LEAST 12 HOURS AMONG MODELS PROGS FOR WHEN THE UPPER LEVEL STORM
SYSTEM WILL CROSS NM. GFS REMAINS THE QUICKEST...AND MOST BULLISH ON
PRECIP...WHILE THE EC AND CANADIAN ARE THE SLOWEST. IF THE GFS IS
CORRECT...AND PRECIP STARTS THURS AFTN...THERE WILL BE ENOUGH
INSTABILITY DURING THE DAYTIME HOURS FOR A FEW THUNDERSTORMS.
HOWEVER...IF THE SLOWER SOLUTIONS ARE CORRECT...PRECIP MAY HOLD
OFF TIL THURS NIGHT AND A CHANCE OF THUNDER MAY HOLD OFF UNTIL
FRIDAY. GFS ENSEMBLE GUIDANCE MEMBERS APPEAR TO BE SPLIT BETWEEN
THE FASTER AND SLOWER SOLUTIONS...SO HOPEFULLY NEW 12Z GUIDANCE
THIS MORNING WILL SHED MORE LIGHT.

STILL LOOKS LIKE ANOTHER SYSTEM WILL CLIP NM OVER THE WEEKEND. GFS
HAS TRENDED MUCH DRIER...THOUGH THE EC STILL SHOWS SOME QPF ACROSS
THE EAST. STAY TUNED.

34

&&

.FIRE WEATHER...
MAIN FOCUS IS ON THE SHORT TERM. HAVE DECIDED TO UPGRADE JUST ZONE
108 TO A RED FLAG WARNING AND WILL CANCEL THE WATCH FOR ZONE 107.
THE EAST CENTRAL PLAINS HAS THE MOST GOING FOR IT IN REGARDS TO
CRITICAL FIRE WEATHER CONDITIONS. HAINES VALUES INCREASE TO MODERATE
AND MAXIMUM TEMPERATURES WILL BE UP TO 10 DEGREES ABOVE NORMAL ALONG
WITH A GOOD DEAL OF SUNSHINE. THESE COMBINE WITH STRONG WINDS AND
MINIMUM RH VALUES OF 10 TO 15 PERCENT TO PRODUCE SEVERAL HOURS OF
CRITICAL CONDITIONS. ZONE 107 WILL HAVE A FEW HOURS OF CRITICAL
CONDITIONS AS WELL...BUT MAX TEMPS WILL BE NEAR NORMAL AND HAINES
INDICES ONLY VERY LOW TO LOW. FINALLY...CRITICAL CONDITIONS MAY BE
REACHED FOR AN HOUR OR TWO IN THE RIO GRANDE VALLEY AND NORTHEAST.
VERY GOOD TO EXCELLENT VENT RATES TODAY.

THE STRONG BACK DOOR COLD FRONT WILL BLAST INTO THE NORTHEAST THIS
AFTERNOON AND PLOW SOUTH AND WEST TONIGHT. WINDS WILL INCREASE
DRAMATICALLY BEHIND THE FRONT WITH GUST UP TO 60 MPH POSSIBLE ALONG
THE TEXAS BORDER COUNTIES...AND 45 TO 50 MPH ACROSS THE REMAINDER OF
THE EASTERN LOWLANDS. MODERATE EAST GAP WINDS WILL SPILL INTO THE
RIO GRANDE VALLEY TONIGHT...MAINLY FROM ALBUQUERQUE ON SOUTH.

FAR NORTHERN AND NORTHEAST LOCATIONS HAVE A CHANCE FOR A RAIN SNOW
MIX THIS AFTERNOON THROUGH WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
PASSES TO OUR NORTH. RH RECOVERIES WILL BE MUCH BETTER TONIGHT...
GOOD TO EXCELLENT. VENT RATES WILL BE GOOD TO VERY GOOD WEDNESDAY
EXCEPT FOR FAIR TO POOR RATES IN THE NORTHERN MOUNTAINS. MAXIMUM
TEMPERATURES WILL BE MUCH LOWER WEDNESDAY...20 TO 30 DEGREES COOLER
THAN TUESDAY. HUMIDITY VALUES WILL TREND UP BUT WILL STILL MANAGE TO
DROP INTO THE TEENS AND 20S.

THE MODELS ARE IN GENERAL AGREEMENT ON THE NEXT SYSTEM SET FOR LATER
THIS WEEK. ALL PRODUCE A CLOSED LOW OVER NEVADA THURSDAY...THEN OPEN
IT UP AND BRING A TROUGH THROUGH NM FRIDAY. SHOWER ACTIVITY IS
LIKELY FROM THURSDAY AFTERNOON THROUGH FRIDAY...FAVORING THE NORTH
AND WEST. THERE IS A CHANCE FOR SOME ISOLATED LIGHTNING AS WELL.
WETTING PRECIPITATION WILL BE SPARSE THOUGH. TEMPERATURES WILL
REBOUND NICELY ON THURSDAY. WINDS WILL GENERALLY BE LIGHT WHILE
GOOD TO EXCELLENT VENT RATES ARE EXPECTED.

ANOTHER BACK DOOR COLD FRONT AND DISTURBANCE IS POSSIBLE FOR THE
WEEKEND. MODELS THOUGH ARE TRENDING DRIER WITH THE ONLY CHANCE FOR
ANY PRECIPITATION OVER THE NORTHEAST AND FAR EAST CENTRAL AREAS.
AMOUNTS WILL BE LIGHT. RIDGE OF HIGH PRESSURE BUILDS IN FOR THE
FIRST HALF OF NEXT WEEK.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ108.

HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ535-536.

HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM MDT WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ530-531-534.

WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ523-533.

WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ527-528-532.

&&
Hazardous weather outlook, Mar 11, 5:43 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 AM MDT TUE MAR 11 2014

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
643 AM MDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WITH GUSTS NEAR 55 MPH WILL BE POSSIBLE
ACROSS THE CENTRAL HIGHLANDS TODAY. THOUGH WINDS WONT BE AS STRONG
FURTHER EAST...SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS
COMBINED WITH LOW HUMIDITIES WILL RESULT IN SEVERAL HOURS OF
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL PLAINS.

STARTING MID AFTERNOON...A STRONG BACK DOOR COLD FRONT WILL PLUNGE
INTO NORTHEAST NEW MEXICO...AND IT WILL CONTINUE TO BARREL DOWN
THE PLAINS THROUGH THE EVENING. GUSTS UP TO 65 MPH ARE LIKELY ALONG
AND BEHIND THE FRONT. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE NEAR
THE COLORADO BORDER WHICH MAY MAKE CREATE SLICK SPOTS ON ROADWAYS.
IN ADDITION...AREAS OF BLOWING SNOW ARE POSSIBLE NEAR THE COLORADO
BORDER....WHILE AREAS OF BLOWING DUST ARE LIKELY ACROSS MUCH OF
THE PLAINS. VISIBILITY RESTRICTIONS ARE LIKELY.

THE FRONT WILL CONTINUE TO PUSH WESTWARD TONIGHT AND STRONG
GAP WINDS ARE POSSIBLE IN THE MIDDLE AND LOWER RIO GRANDE AND
UPPER TULAROSA VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND SPEEDS...SNOWFALL
AMOUNTS AND VISIBILITY RESTRICTIONS DUE TO BLOWING DUST THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
March 11, 11:00 AM MST to 1:00 PM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The Clines Corners ASOS recorded sustained winds to 40 mph during the early afternoon hours of the 11th.

High Wind, De Baca County

When
March 11, 6:10 PM MST to 8:00 PM MST
Where
De Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The CSBF Fort Sumner airport recorded a peak gust to 58 mph during the evening of the 11th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496402, 496407.